FDA Alert: Zerbaxa (ceftolozane and tazobactam): Drug Safety Communication – FDA Cautions about Dose Confusion and Medication Errors

To my pharmacist and doctor friends – you might want to to take a look at this article. The FDA studied 7 cases and found that confusion was resulting because the strength of individual ingredients displayed on Zerbaxa’s vial labels and carton labeling was different. Some of the cases studied showed that this was resulting in a 50% over-administration of the drug. 

FDA Alert: Zerbaxa (ceftolozane and tazobactam): Drug Safety Communication – FDA Cautions about Dose Confusion and Medication Errors.


FDA to Parents – DON’T Use Lidocaine Viscous on Infants to Treat Teething Pain

FDA Warning

The FDA just notified health professionals and caregivers of infants that prescription oral viscous lidocaine (2% solution) should not be used to treat infants and children with teething pain.  The FDA will now require a “Boxed Warning” to the drug labeling that will highlight this warning.

This year the FDA reviewed 22 case reports of serious adverse reactions in infants and children. The adverse reactions noted were seizures, severe brain damage, heart problems, and even death. The age range for the reviews was 5 months to 3.5 years old.

The FDA further advised that viscous lidocaine should NOT be prescribed by doctors, and warned parents that even over-the-counter topical medications should not be used due to potential harmful side effects.

You can find the FDA’s Drug Safety Communication Notice here: http://www.fda.gov/Drugs/DrugSafety/ucm402240.htm

You can find the FDA’s Consumer Update Notice here: http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm385817.htm

How Common are Pharmacy Errors/

Very. You should check every prescription you have filled to confirm that you have the correct medication – this especially true with your children’s medication. Many chain pharmacies (CVS, Walgreens, etc.) actually have a “pill identifier” label on the outside of the bottle. This label describes the shape and color of the pill that is supposed to be in the bottle. Some chain pharmacies (i.e. Wal-Mart) don’t currently provide this label. You should always confirm that both the label on the outside of your bottle is correct as well as the shape, size, and inscription on the pill is correct. There are many websites which provide pill identifier services that allow you to type in the name, shape, size, and inscription of the medication to confirm you have the right meds. You should be mindful that the same generic drug can often change shape, size, color, and/or inscription depending on the generic manufacturer. You should ALWAYS confirm with your pharmacist any time your medication changes in any way.

We recently represented a client who had received the wrong medication from Wal-Mart and almost died after taking it for a period of time. To say that it was frightening to learn what Wal-Mart’s corporate policies on its pharmacists confirming the right pills were in the right bottle is an understatement. We were fortunately able to obtain a substantial jury verdict on the client’s behalf.

In a nutshell – pharmacies, especially chain/volume providers, are WAY more concerned in filling as many prescriptions as humanly possible than they are on ensuring the correct medications are being provided to their patients. So, pay close attention to your medications because they aren’t.

Nathan Williams